[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.191.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 21, 1978

Sacrococcygeal Teratoma in a Neonate: Association With Maternal Use of Acetazolamide

Author Affiliations

USNR; USN
From the Department of Laboratory Medicine (Lt Worsham), National Naval Medical Center, Bethesda, Md; the Department of Pathology (Dr Beckman), Ochsner Medical Institutions, New Orleans; and the Department of Obstetrics and Gynecology (Comdr Mitchell), Navy Regional Medical Center, New Orleans.

JAMA. 1978;240(3):251-252. doi:10.1001/jama.1978.03290030069029
Abstract

ACETAZOLAMIDE, a carbonic anhydrase inhibitor, has well-established teratogenic potential in rats, hamsters, and mice.1,2 According to a July 17, 1975, letter from L. Lizabeth Monroe, MD, of the Lederle Laboratories, Pearl River, NY, there is only one known case of an infant with congenital anomalies (including congenital glaucoma, microophthalmia, and patent ductus arteriosus) born to a mother treated throughout pregnancy with acetazolamide.

Report of a Case  A 22-year-old woman, gravida 2, para 0, abortus 1, was admitted to the National Naval Medical Center at 27 weeks' gestation, with spontaneous rupture of the membranes. The patient had had glaucoma since an episode of bilateral uveitis at age 13 years. She had been treated with acetazolamide, 750 mg daily, continuously since that time and had required enucleation of the left eye at age 17 years. Acetazolamide therapy was discontinued at 19 weeks' gestation. Other medications were ones without known teratogenic effects

×